ADRs Affecting Skin (Mucosa) and Appendages
Rash was the 6th most common ADR associated with the top 200 drugs dispensed by U.S. community pharmacies in 2008.9 However, rash is a general term and CIOMS discourages its use as it encompasses virtually all skin eruptions.8 Pruritus or itching was the 10th most frequently cited ADR and may be a symptom of primary skin lesions or less frequently that of a systemic disease.11 However, itching may also be the result of drug-induced histamine release by mast cells unrelated to the immune system or it may reflect a bona fide drug-related allergic reaction.11
Opioid analgesics, especially when used for epidural and intrathecal anesthesia, frequently induce pruritus and also have the ability to induce peripheral histamine release.12 Vancomycin and ciprofloxacin can cause red man syndrome, which is characterized by itching followed by the emergence of a "rash" or hives, i.e., urticaria.1 Other drugs that can cause itching and urticaria include NSAIDs, penicillin, and some antifungal agents. These reactions are unrelated to IgE-induced mast cell degranulation and have been called anaphylactoid or pseudoallergic reactions.8
Urticaria, the 16th most frequently reported ADR reported in 2008, is a well-circumscribed erythematous, pruritic plaque on skin associated with the release of histamine and other vasoactive substances from mast cells and basophils resulting in intradermal edema caused by vasodilation.8,9,12 As noted, this may be due to direct non-allergenic activation of mast cells by drugs or drug-induced cyclooxygenase inhibition-related mast cell degranulation. Chronic urticaria (> 6 weeks) is usually idiopathic or it may be associated with auto-antibodies to IgE receptors causing mast cell degranulation.12
Acute urticaria (< 6 weeks) most often reflects a hypersensitivity or allergic reaction in which allergen-bound IgE initiates mast cell and basophil degranulation (Figures 6 and 7).12 It may be noted in susceptible patients within minutes or hours following exposure usually by contact or inhalation to an allergen such as latex proteins; and it may be precipitated by exposure to many prescription and over-the-counter medications. A common feature of pruritus and urticaria is subcutaneous and submucosal angioedema of target tissues.8,12
Acute urticaria following the oral administration of penicillin.
Angioedema is a swelling (usually localized) of the subcutaneous tissues usually mediated by either mast cell–derived mediators (e.g., histamine, leukotrienes, prostaglandins) or bradykinin and complement-derived mediators.13A few cases are hereditary. Angioedema may be acute and chronic. Acute angioedema (< 6 weeks) is mast-cell mediated in >90% of cases. While it may be localized, swelling of the extremities, face, lips (Figure 8), tongue, oropharynx (Figure 9), and larynx along with stridor, wheezing, and hypotension are harbingers of anaphylaxis.8,13Another important variant of acute angioedema is caused by increased bradykinin activity associated angiotensin-converting enzyme (ACE) inhibitors. The face and upper airways are most affected, but urticaria does not occur. This variant is estimated to account for up to 30% of cases of acute angioedema presenting to emergency departments and may occur soon or years after ACE inhibitor therapy initiation. Chronic angioedema (> 6 weeks) is rarely IgE-mediated; it is usually idiopathic and may be caused by the chronic ingestion of certain drugs (e.g., penicillin), preservatives, milk, and food additives; and a few cases are hereditary13
Acute angioedema of the lips and oropharynx following the oral administration of penicillin.
A specific mucocutaneous ADR of interest to oral healthcare providers is erythema multiforme (EM).14-17 EM is an acute T cell-mediated cytolytic reaction to immune-complex mechanisms involving antigen-antibody reactions that target small blood vessels in the skin or mucosa. About 90% of cases are precipitated by infection, with herpes simplex most frequently implicated. Other precipitating or triggering factors include medications (e.g., sulfonamides, NSAIDs, penicillins, anticonvulsants), foods, food additives, and inflammatory bowel disease. Cutaneous lesions begin as erythematous papules that progress to form the more characteristic iris or target lesions (Figure 10).14-17 Hemorrhagic crusting of the lips (Figure 11) and vesiculoerosive lesions on unattached oral mucosal tissues are considered pathognomonic.
Characteristic iris or target lesions of the skin and serohemorrhagic crusting of the lips associated with erythema multiforme following the administration of ibuprofen.
Severity of EM varies from mild (EM minor) to moderate (EM major) and to potentially fatal Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN).8,14-17The majority of SJS and TEN cases are precipitated by drugs. Oral features of SJS and TEN are similar to those associated with EM. The major difference between SJS and TEN is the distribution of dermal lesions. SJS affects <10% of the body surface while TEN affects >30%. Skin involvement of 10% to 30% of the body surface is considered SJS-TEN overlap.
Extrinsic antigenic sources such as drugs have been identified as agents responsible for oral lichen planus (OLP)-like lesions. Drugs such as NSAIDs and ACE inhibitors can act as haptens and alter the antigenicity of epithelial self-antigens. OLP that can be traced to an extrinsic cause is more properly termed a lichenoid reaction.8,15-17 Oral lichenoid lesions most often affect the buccal mucosa (Figures 12 and 13), gingivae, the lateral border of the tongue and may be "reticular", atrophic, or erosive.
Lichenoid stomatitis in patients with rheumatoid arthritis taking ibuprofen.
Arthralgia was the 24th most commonly reported ADR associated with the top 200 drugs in 2008.9 Arthralgia may be described as sharp or dull, stabbing, burning or throbbing, and may range in intensity from mild to severe. A large and heterogeneous group of drugs have been implicated to include antimicrobials, anti-mycobacterials, antifungals, antidiabetics, chemotherapeutics, retinoids, cytokines, and psychotropics. ACE-inhibitors, bisphosphonates, fluoroquinolones, corticosteroids, and vaccines. Not surprisingly, no predominant pathogenetic mechanism has been identified.18 The most common cause of arthralgia is arthritis; other causes include injury and infection.